School girl dies, 161 hospitalised after taking tablets under Central scheme (LEAD)
Mumbai : A 12-year-old girl student of a Brihanmumbai Municipal Corporation (BMC) school died and 161 other students took ill following a medical dose administered at the school, officials said on Friday.
The girl, identified as Chandni Mohammed Shaikh, was a resident of Govandi suburb in eastern Mumbai and was studying at the Sanjay Nagar BMC School No. 2, said officials of BMC Disaster Control.
As soon as news of her death spread, there was panic in the Bainganwadi area and another 161 students, who complained of stomachaches, nausea and vomiting, were rushed to various hospitals on Friday.
In her report, the BMC Executive Health Officer Padmaja Keskar said Chandni was administered the tablets as part of a Central government health programme.
"She was given the tablets on August 6. She remained absent the next day, but was present on August 8-9. On Thursday night (Aug. 9), she vomited and then died," Keskar said in her report.
From the students who rushed to the Rajawadi Hospital in Ghatkopar and Shatabdi Hospital at Govandi, around 35 are still kept under observation, while the rest were treated and discharged.
Chandni's grieving parents have charged that the BMC authorities are responsible for their daughter's sudden death.
"These tablets were not good. Every year, the school takes our consent before giving any drugs or injections. But this time it was not done," claimed the father, Shahid Ali Shaikh.
He said that after being administered the doses, she complained of pain in the chest and stomach.
"Initially, the doctors said it was cough and took an X-ray. Later she started vomiting and died. Now, my son is also showing similar symptoms and has been hospitalized," Shaikh said.
The BMC said the girl's body has been sent for an autopsy and the exact cause of her death, including whether she had any previous illness, would be determined only after that.
Several anxious parents said that many of the school children had been vomiting and complaining of headaches, upset stomach and giddiness. They were taken to a hospital.
Keskar added that under the Central scheme, children all over the country are administered iron, folic acid and deworming tablets, but there has been no untoward incident reported from anywhere.